Clinical Advisory Clinical Advisory Re-Issue February 12, 2020
Table of Contents
Increase in Opioid-Related Overdose Deaths with Cocaine Present
Thank you for your partnership in addressing the current opioid epidemic. We would like to draw your attention to the most recently published quarterly opioid report. Among the findings highlighted is the increasing number of opioid overdose deaths where cocaine is present. We would like to take this opportunity to emphasize the role of polysubstance use in this current epidemic.
As the percentage of opioid-related overdose deaths with cocaine present in the toxicology screen remains high since 2014, DPH would like to take this opportunity to re-issue the clinical advisory “Increase in Opioid-Related Overdose Deaths With Cocaine Present”. The reported trend of both fentanyl and cocaine present in toxicology likely includes cases of individuals who knowingly used cocaine and opioids prior to the overdose, as well as cases of individuals who used cocaine and were unknowingly exposed to fentanyl that was present in cocaine.
Fentanyl has particularly rapid onset and illicit fentanyl samples have highly variable potency, both of which increase the risk of overdose death. Therefore, people who use cocaine, who do not have tolerance to opioids and are not familiar with the risks of opioid overdose, are at exceptionally high risk of an opioid overdose when using cocaine with fentanyl present. Similar risks could emerge among people who use methamphetamine and other street drugs.
Administer Naloxone in any Drug Overdose if the victim is unresponsive and has reduced or absent breathing
Because of the risk that fentanyl is mixed with other substance, it is critical for all individuals who use illicit drugs to be aware of the risk factors, signs, and symptoms of opioid overdose and how to respond. Naloxone will not reverse a non-opioid overdose. However, naloxone is effective when given to a person who has taken opioids, like fentanyl, that are mixed in other substances.
Educate Individuals about Dangers of Illicit Drugs Potentially Mixed with Fentanyl
Make sure people who use drugs and their family and friends have been trained on the signs and symptoms of an opioid overdose, where to get naloxone and how to administer it, how to do rescue breathing and the importance of calling 911 immediately even when naloxone is administered.
Key points to emphasize include:
- Fentanyl is deadly and has been found in heroin, cocaine, counterfeit pills, and other street drugs without the person’s knowledge. Fentanyl increases the risk of overdose death due to its rapid onset and high potency.
- Avoid mixing opioids with other substances, including alcohol, because they increase the risk of overdose.
- Do not use drugs alone. Anyone using drugs should be directly observed by someone else equipped with naloxone and ready to call for help in case of an overdose. Take turns using, so someone is always able to respond.
- When using, start with a small amount, so the strength is known.
- Naloxone may wear off before the opioids wear off and overdose can happen again, so stay with emergency services until they confirm you are safe for discharge.
Ensure Patients Who Access ANY Street Purchased Drugs Have Naloxone
Encourage patients/clients who use drugs, as well as their family and friends, to carry naloxone1. Prescribers should prescribe naloxone to patients who use drugs. Naloxone is available at the pharmacy per the statewide standing order. MassHealth and many other insurers cover the cost of naloxone prescriptions at the pharmacy. More information on how to access naloxone in MA is available here: www.mass.gov/naloxone.
Refer Patients with Substance Use Disorder to Treatment
Refer patients/clients who use substances to treatment. You can direct them to treatment and recovery resources at the Massachusetts Substance Use Helpline 800-327-5050 (helplinema.org).